Hail, Pecos
- When
- October 22, 4:08 PM CST
- Where
- Pecos County, 10 mi SE of Ft Stockton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.783, -102.750
Quarter size hail was reported along Highway 285.
Several severe thunderstorms produced large hail up to the size of quarters across parts of West Texas. No reports of damage were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Several severe thunderstorms produced large hail up to the size of quarters across parts of West Texas. No reports of damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 22, 2:01 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CDT TUE OCT 22 2002 FOCUS OF THIS FORECAST PACKAGE WILL BE SHORT TERM THREAT OF A FEW SEVERE STORMS. LATEST ANALYSIS INDICATES A WEAK SFC LOW OVER THE MRF PLATEAU. LEE TROUGH EXTENDS N THROUGH ERN NM. 60 DEGREE TdS HAVE ADVECTED NW AHEAD OF THIS FEATURE. VAPOR IMAGERY DEPICTS THE FAIRLY STRONG WAVE MOVING OUT OF NRN MEXICO. ASSOCIATED LIFT IS BEGINNING TO INFRINGE ON THE WRN CWA. RADAR/SATELLITE TRENDS CONCUR WITH INCREASING ACTIVITY...PARTICULARLY NEAR THE DAVIS MOUNTAINS. A WEAK SHORTWAVE...WHICH PRODUCED LIGHT SHOWER ACTIVITY AS IT TRAVERSED THE AREA THIS MORNING...PROVIDED A NARROW ZONE OF SUBSIDENCE ACROSS THE WRN HALF OF THE CWA. THIS ALLOWED STRONG INSOLATION...HENCE INCREASING INSTABILITY. THIS COUPLED WITH MORE THAN SUFFICIENT DEEP LAYER SHEAR SHOULD PROVIDE FOR A ROUND CONVECTION...INCLUDING A FEW SEVERE STORMS. MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS. A MORE LIMITED THREAT OF SEVERE SHOULD PERSIST INTO LATE WEDNESDAY... AS A STRONG COLD FRONT PROGRESSES TOWARDS THE AREA. THAT FRONT MAY AFFECT THE AREA A LITTLE AHEAD OF SCHEDULE....POSSIBLY INTO THE NORTHERN BASIN BY MIDDAY THURSDAY. WILL BEGIN TO TREND THURSDAYS HIGHS DOWN ACROSS THE NORTH. OTHERWISE WILL KEEP GOING FORECAST INTACT...RAIN CHANCES AND ALL MAF 60/78/54/64 6352 LSA 58/77/51/61 6463 6R6 62/80/56/73 5124 MRF 49/75/45/73 4112 CNM 53/78/51/73 5233 .MAF... TX...NONE. NM...NONE. LINDLEY
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 22 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. .WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO...MAINLY EAST OF A CARLSBAD...PECOS...SANDERSON LINE. LARGE HAIL WILL BE THE PRIMARY HAZARD...ALTHOUGH ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. NO HAZARDOUS WEATHER IS FORECAST THURSDAY THROUGH MONDAY AT THIS TIME. TECHNICAL DISCUSSION... A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE LIFT FROM THIS SYSTEM WILL COMBINE WITH LOW LEVEL MOISTURE AND SURFACE HEATING TO PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN WEDNESDAY AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE PRIMARY SEVERE WEATHER HAZARD...BUT SEVERE THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE LIMITED. CL
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1118 AM CDT TUE OCT 22 2002 ...LATE SEASON SEVERE WEATHER POSSIBLE THROUGH WEDNESDAY... A FEW BOUTS OF SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH LATE WEDNESDAY. THIS INCLUDES THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND A FEW ISOLATED TORNADOES. AN INITIAL EPISODE OF SEVERE WEATHER IS EXPECTED TO IMPACT THE REGION LATE THIS AFTERNOON AND THIS EVENING. SCATTERED THUNDERSTORMS SHOULD DEVELOP AS A STRONG UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE AREA. ABUNDANT MOISTURE AND INSTABILITY...COUPLED WITH STRONG WIND SHEAR...SHOULD PROVIDE AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELL THUNDERSTORMS. THIS ACTIVITY SHOULD PROGRESS FROM WEST TO EAST ACROSS THE REGION THROUGH THE EVENING. THE POTENTIAL WILL ALSO EXIST FOR ISOLATED SEVERE THUNDERSTORMS LATE WEDNESDAY...AS STORMS DEVELOP ALONG AND AHEAD OF A STRONG COLD FRONT WHICH WILL TRAVERSE THE AREA. THE GREATEST RISK OF SEVERE STORMS WEDNESDAY WILL GENERALLY BE ACROSS THE WESTERN LOW ROLLING PLAINS... THE PERMIAN BASIN AND UPPER TRANS PECOS...AND FAR SOUTHEAST NEW MEXICO. LATE SEASON SEVERE WEATHER EVENTS CAN OFTEN TAKE AREA RESIDENTS BY SURPRISE. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD REMAIN ESPECIALLY ALERT TO THE POTENTIAL FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND EVENING. BE PREPARED TO MOVE INTO A SUBSTANTIAL SHELTER QUICKLY. LINDLEY/LINDSEY/YOUNG
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075- 079>082-258-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 336 PM CDT TUE OCT 22 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT TUESDAY EVENING (800 PM MDT TUESDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN... MIDLAND...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND TERRELL IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE... DRYDEN...FORT DAVIS...FORT STOCKTON...HOBBS...KERMIT...LAJITAS... LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...MENTONE... MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD... STANTON...TATUM...AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 140 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported along Highway 285.
Dime size hail was reported at two seperate rural residences in southeast Pecos County.
A storm chaser estimated a thunderstorm wind gust to 60 MPH along with one half inch hail.
Quarter size hail was covering the ground along Highway 180/62 up to three inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318755, 5318754, 5318681, 5318756.